Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Raleigh, NC

May 26, 2003Hoke County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 26, 2003, 1:59 PM EDT for Hoke County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2003, 1:59 PM EDT (17:59 UTC)
Expired
May 26, 2003, 8:00 PM EDT
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Hoke County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 261808
FFWRAH
NCC093-270000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT MON MAY 26 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 159 PM EDT LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER  
HAS BEEN OVERFLOWING THE DAM LOCATED IN THE ROCKFISH CREEK AREA NEAR 
THE JUNCTION OF HOKE...CUMBERLAND AND ROBESON COUNTIES SINCE EARLY 
THIS MORNING. THE WATER WAS NOW ERODING THE EARTHEN DAM AT A RATE OF 
6 INCHES PER HOUR.

* THE FAILURE OF THE DAM IS IMMINENT.  COUNTY OFFICIALS HAVE
  CLOSED SECTIONS OF PHILLIPI CHURCH ROAD AND ROCKFISH ROAD IN
  ANTICIPATION OF THE HIGH WATER FROM THE DAM FAILURE TO CROSS
  THESE ROADS. LAKEVIEW ROAD AT THE BASE OF THE DAM IS ALREADY
  CLOSED AND IS WASHED OUT.

PERSONS LIVING ALONG THE RIVER DOWNSTREAM FROM THE DAM SHOULD MOVE TO
HIGHER GROUND NOW FLOODING WILL OCCUR RAPIDLY.

$$

LAT...LON 3511 7911 3462 7879 3462 7925 3508 7926

WSS/KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 26, 10:45 AM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 26, 10:45 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1045 AM EDT MON MAY 26 2003

.DISCUSSION...SURFACE FRONT HAS PUSHED TO EASTERN TIER OF COUNTY
WARNING AREA WHERE IT SHOULD STALL FOR DURATION OF AFTERNOON. BEST
INSTABILITIES ARE ALONG AND AHEAD OF FRONT. DEEPER MOISTURE AND
PRINCIPAL THREAT FROM TRAINING OF HEAVY RAIN CELLS SHOULD BE MAINLY
EAST OF COUNTY WARNING AREA. DRYING ALOFT COMBINED WITH INSTABILITY
GAINED FROM SOLAR HEATING AND WEAK RIPPLES OF UPPER LEVEL SUPPORT
TRACKING CLOSE BY SHOULD BE ENOUGH FOR SCATTERED TO WIDELY SCATTERED
STORMS THIS AFTERNOON AND EARLY EVENING. SINCE ANALYSIS OF STANDARD
LEVELS SHOWS STRONGER WINDS EXITING CENTRAL NORTH CAROLINA...THE
PRINCIPAL THREAT OF SEVERE WOULD BE HAIL/DOWNBURSTS MAINLY IN THE
VICINITY OF SURFACE BOUNDARY (CENTRAL TO EASTERN PORTIONS OF
CWA).

.UPDATE...FOR REMOVING WORDING REFERENCE TO MORNING AND TWEAKING OF
POPS AND HIGH TEMPERATURES.

.RAH...NONE.

KK
Hazardous weather outlook, May 26, 5:07 AM EDT, 8 hours 52 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-261105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
507 AM EDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FROM
ROCKINGHAM TO THE TRIABLE AND KERR LAKE EAST ACROSS THE COASTAL
PLAIN. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
HAIL...DANGEROUS LIGHTNING AND ISOLATED DOWNBURSTS. THE BEST TIME
FOR THUNDERSTORM DEVELOPMENT WILL BE MID TO LATE AFTERNOON AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. ISOLATED FLOODING
RESULTING FROM HEAVY DOWNPOURS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF HEAVY RAIN TUESDAY AFTERNOON AND AGAIN THURSDAY COULD
RESULT IN FLOODING ACROSS THE AREA BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JO

In the hours before

Special weather statement, May 26, 11:45 AM EDT, 2 hours 14 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-262000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1145 AM EDT MON MAY 26 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA INCLUDING THE PIEDMONT
THE SANDHILLS AND THE COASTAL PLAIN.

HAZARDOUS WEATHER...DAYTIME HEATING OF MOIST AND UNSTABLE AIR WILL
PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON. A FEW OF THESE
STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS
FROM DOWNBURSTS. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL BE
DURING THE MID TO LATE AFTERNOON. ANY SEVERE THUNDERSTORMS THAT
DEVELOP SHOULD OCCUR FROM ROCKINGHAM TO THE TRIANGLE AND KERR LAKE
EASTWARD INTO THE COASTAL PLAIN. DANGEROUS CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY DOWNPOURS WILL ACCOMPANY THE STRONGER STORMS.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

PERSONS PLANNING ON OUTDOOR ACTIVITY THIS AFTERNOON SHOULD STAY IN
TOUCH WITH THE FORECAST AND KEEP AN EYE TO THE SKY FOR DEVELOPING
THUNDERSTORMS. REMEMBER AS SOON AS THUNDER IS HEARD OR LIGHTNING IS
SEEN...SEEK SHELTER BY MOVING INDOORS. IF NO SHELTER IS AVAILABLE
YOUR CAR WILL PROVIDE ADEQUATE SAFETY FROM LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:45 AM EDTFlash Flood WarningRAHHoke6 hr
May 26, 12:06 PM EDTFlash Flood WarningRAHCumberland4 hr
May 26, 7:57 PM EDTFlash Flood WarningRAHHoke6 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.